Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 10, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 17, 2018, 4:47 AM CDT for Ector County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2018, 4:47 AM CDT (09:47 UTC)
- Expired
- Jun 17, 2018, 8:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 32 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 6:21 AM CDT | FLASH FLOOD | Odessa, TX | FLOODING REPORTED ON CENTER AVENUE IN ODESSA. WATER ALMOST MADE IT INTO HOMES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 94 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.8 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 585 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 2094 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
353 WGUS54 KMAF 170947 FFWMAF TXC135-171315- /O.NEW.KMAF.FF.W.0010.180617T0947Z-180617T1315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Midland/Odessa TX 447 AM CDT SUN JUN 17 2018 The National Weather Service in Midland has issued a * Flash Flood Warning for... Ector County in western Texas... * Until 815 AM CDT. * At 445 AM CDT, Doppler radar indicated showers and thunderstorms producing heavy rain across the warned area. Over an inch of rain has already fallen In Odessa. Flooding and flash flooding is expected to begin shortly in urban areas. * Some locations that will experience flooding include... Odessa, Goldsmith, West Odessa, Odessa Schlemeyer Field, Notrees, Penwell and Pleasant Farms. Additional rainfall amounts of 1 to 2 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3166 10232 3166 10279 3208 10278 3208 10230 $$ 49
1 follow-up statement
489 WGUS74 KMAF 171146 FFSMAF Flash Flood Statement National Weather Service Midland/Odessa TX 646 AM CDT SUN JUN 17 2018 TXC135-171315- /O.CON.KMAF.FF.W.0010.000000T0000Z-180617T1315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ector TX- 646 AM CDT SUN JUN 17 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR ECTOR COUNTY... At 645 AM CDT, Doppler radar indicated showers producing moderate rain across the warned area. Up to two inches of rain have already fallen. Flooding and flash flooding is likely in some urban areas. Some locations that will experience flooding include... Odessa, Goldsmith, West Odessa, Odessa Schlemeyer Field, Notrees, Penwell and Pleasant Farms. PRECAUTIONARY/PREPAREDNESS ACTIONS... Keep children away from storm drains, culverts, creeks and streams. Water levels can rise rapidly and sweep children away. && LAT...LON 3166 10232 3166 10279 3208 10278 3208 10230 $$ 49
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:49 AM CDT, 58 minutes earlier.
Area forecast discussion, Jun 17, 3:49 AM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
349 AM CDT Sun Jun 17 2018
.DISCUSSION...
A wide band of light to occasionally moderate rain oriented N-S
continues to affect many areas in west Texas and southeast New
Mexico as deep southerly flow persists over the area. Several
areas have seen some much needed rainfall over the last 12 hours
as showers and storms have proven to be very efficient rain
producers in this tropical regime. Some of the higher 12-hour
rainfall totals include over 5-6" in the Coyanosa/Grandfalls
areas, 2-4" near Monahans/Thorntonville/Pyote areas, and 1-2" in
Presidio, the Davis Mountains and Fort Stockton. Any additional
rainfall will contribute to any ongoing flooding so will go ahead
and push the Flash Flood Watch out a little later, set to expire
mid morning.
Today will be cooler with showers and thunderstorms possible once
again, perhaps across some of the same areas that received
significant rainfall overnight. The rich mid-level moisture plume
will remain in place today, sandwiched between a shortwave trough to
the west and upper ridging to the east. Will have some clouds
lingering today so not sure how much heating/destabilization we will
get. That said, don't think storm coverage will be quite as
widespread as what we saw overnight however any shower or storm
will be capable of producing heavy rainfall given continued
Gulf/Pacific moisture contributions to area. A few showers could
linger into the overnight hours Sunday as the shortwave trough to
the west lifts north into the Central Plains. Otherwise, good
moisture remains in place Monday so another chance for afternoon
/evening thunderstorms mainly across eastern areas and SW near the
Davis Mountains and Big Bend.
Beyond Monday, rain chances decrease through mid week as southerly
flow aloft slowly transitions to the north. This does not eliminate
rain chances altogether, however, as decent moisture hangs around
with the potential for a weak disturbance or two moving overhead in
northerly flow aloft. Otherwise, high temperatures look to remain
near normal through at least Wednesday then forecast models suggest
the return of the 850mb thermal ridge toward the end of the work
week and temperatures warming back up headed into the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 92 73 92 72 / 30 20 30 20
Carlsbad 89 67 95 69 / 10 10 0 10
Dryden 93 74 94 73 / 30 20 30 30
Fort Stockton 88 71 92 71 / 40 20 20 20
Guadalupe Pass 84 67 89 68 / 10 10 0 10
Hobbs 86 67 91 68 / 30 20 10 20
Marfa 82 62 87 62 / 40 20 30 20
Midland Intl Airport 89 72 92 72 / 40 20 30 20
Odessa 89 72 91 72 / 40 20 20 20
Wink 89 70 94 72 / 30 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch until 9 AM MDT this morning for Central Lea
County-Southern Lea County.
TX...Flash Flood Watch until 10 AM CDT this morning for Andrews-Big
Bend Area-Crane-Davis/Apache Mountains Area-Dawson-Ector-
Gaines-Loving-Marfa Plateau-Martin-Midland-Pecos-Presidio
Valley-Reeves County and Upper Trans Pecos-Ward-Winkler.
&&
49/27Hazardous weather outlook, Jun 17, 2:41 AM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 241 AM CDT Sun Jun 17 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-180745- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 241 AM CDT Sun Jun 17 2018 /141 AM MDT Sun Jun 17 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Showers and thunderstorms will be possible today across most areas. Moderate to brief heavy rain are the primary concerns. Some areas have received heavy rain yesterday and this morning and runoff may be generated quickly, especially in Pecos and east Reeves County where very rain has resulted flooding and flash flooding. A flash flood watch remains in effect until 10 AM CDT for much of the Permian Basin, Lea County and much of the Trans Pecos. River levels on the Rio Grande around Presidio and just down stream and along the Pecos River around Grandfalls have risen several feet. Also tributaries are likely running high including Terlingua Creek and Barrilla Draw. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be more chances of thunderstorms next week, with heavy rainfall being the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated but local interest will be high in Pecos and Reeves County where very rain fell near the county line, including the Coyanosa area. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:55 PM CDT | Special Weather Statement | MAF | 50 min | |
| Jun 16, 9:30 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 2 hr |
| Jun 16, 9:45 PM CDT | Flash Flood Warning | MAF | Brewster, Crane, Jeff Davis, Pecos, Reeves, Ward | 3 hr |
| Jun 16, 10:05 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis, Presidio | 3 hr |
| Jun 17, 12:43 AM CDT | Flash Flood Warning | MAF | Brewster, Crane, Jeff Davis, Pecos, Reeves, Ward | 6 hr |
| Jun 17, 3:18 AM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
| Jun 17, 3:58 AM CDT | Flash Flood Warning | MAF | Andrews | 3 hr |
| Jun 17, 4:03 AM CDT | Areal Flood Advisory | MAF | Crane, Ector | 3 hr |
| Jun 17, 6:06 AM CDT | Areal Flood Advisory | MAF | Midland | 114 min |
| Jun 17, 6:43 AM CDT | Areal Flood Advisory | MAF | Brewster, Crane, Jeff Davis, Pecos, Reeves, Ward | 3 hr |
| Jun 17, 7:33 AM CDT | Areal Flood Advisory | MAF | Brewster, Presidio | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.